Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 55, NWS Pittsburgh, PA

May 5, 2017Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 5, 2017, 7:53 PM EDT for Westmoreland County, Pennsylvania. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2017, 7:53 PM EDT (23:53 UTC)
Expired
May 5, 2017, 8:31 PM EDT
In force
38 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 94 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 8:08 PM EDTTSTM WND DMG2 E Kingston, PATREES DOWN
May 5, 8:27 PM EDTTSTM WND DMG1 E Grays, PATREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 11.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 454 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
454 m²/s²
0-3 km storm-relative helicity
474 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

801 
WUUS51 KPBZ 052353
SVRPBZ
PAC129-060045-
/O.NEW.KPBZ.SV.W.0055.170505T2353Z-170506T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
753 PM EDT FRI MAY 5 2017

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Southeastern Westmoreland County in southwestern Pennsylvania...

* Until 845 PM EDT.

* At 752 PM EDT, a severe thunderstorm was located 7 miles north of
  Seven Springs, or 13 miles south of Latrobe, moving northeast at 25
  mph.

  HAZARD...Quarter-size hail. 

  SOURCE...Radar. 

  IMPACT...Minor damage to vehicles is possible. 

* Locations impacted include...
  McChesneytown-Loyalhanna...       Blairsville...
  Derry...                          Ligonier...
  New Florence...                   Seward...
  Bolivar...                        Laurel Mountain...
  Donegal...                        Champion...
  Acme...                           Jones Mills...

This includes  Pennsylvania Turnpike between mile markers 87 and 99.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter indoors and stay away from windows.

Torrential rainfall is occurring with this storm and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4037 7899 4020 7913 4016 7914 4016 7916
      4011 7919 4012 7921 4009 7926 4004 7929
      4004 7932 4005 7935 4013 7945 4042 7927
      4043 7924 4041 7916 4037 7910 4039 7908
      4038 7906 4039 7904 4042 7903 4041 7899
TIME...MOT...LOC 2352Z 212DEG 22KT 4013 7933 

HAIL...1.00IN
WIND...<50MPH
 
$$
2 follow-up statements
432 
WWUS51 KPBZ 060007
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
807 PM EDT FRI MAY 5 2017

PAC129-060045-
/O.CON.KPBZ.SV.W.0055.000000T0000Z-170506T0045Z/
Westmoreland PA-
807 PM EDT FRI MAY 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHEASTERN WESTMORELAND COUNTY...

At 806 PM EDT, a severe thunderstorm was located over Ligonier, or 9
miles southeast of Latrobe, moving northeast at 30 mph.

HAZARD...Quarter-size hail. 

SOURCE...Radar. 

IMPACT...Minor damage to vehicles is possible. 

Locations impacted include...
Blairsville...                    Derry...
Ligonier...                       New Florence...
Seward...                         Bolivar...
Laurel Mountain...                Loyalhanna Gorge...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter indoors and stay away from windows.

Torrential rainfall is occurring with this storm and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4037 7899 4020 7914 4017 7919 4013 7926
      4014 7931 4020 7936 4042 7927 4043 7924
      4041 7916 4037 7910 4039 7908 4038 7906
      4039 7904 4042 7903 4041 7899
TIME...MOT...LOC 0006Z 211DEG 25KT 4023 7925 

HAIL...1.00IN
WIND...<50MPH
 
$$
849 
WWUS51 KPBZ 060031
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
831 PM EDT FRI MAY 5 2017

PAC129-060041-
/O.CAN.KPBZ.SV.W.0055.000000T0000Z-170506T0045Z/
Westmoreland PA-
831 PM EDT FRI MAY 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WESTMORELAND
COUNTY IS CANCELLED...
                
The storm that prompted the warning has weakened below severe limits 
and no longer pose an immediate threat to life and property. No 
severe reports were received, the warning has been cancelled.

LAT...LON 4037 7899 4020 7914 4017 7919 4013 7926
      4014 7931 4020 7936 4042 7927 4043 7924
      4041 7916 4037 7910 4039 7908 4038 7906
      4039 7904 4042 7903 4041 7899
TIME...MOT...LOC 0027Z 212DEG 22KT 4036 7914 

$$
15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:12 PM EDT, 5 hours 41 minutes earlier.

Area forecast discussion, May 5, 2:12 PM EDT, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
212 PM EDT Fri May 5 2017

.SYNOPSIS...
Low pressure will maintain rain chances and colder temperatures
through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A filling mid-level low will continue to eject northeastward
during through the evening, pushing its associated dry slot
through the eastern two-thirds of the CWA. This has allowed for
substantial warming across western PA/northern WV, such that
convective temperatures are being reached or will be reached
shortly. Mesoanalyses have thus started to indicate CAPE
development in the drying area, which will only spread over the
next few hours. With enhancing southeasterly shear, showers and
thunderstorms should start to develop over N WV/W MD/far SW PA
and track north-northeastward into the early evening. The SPC
has outline this area with a marginal risk, and this seems
justified given the cooling mid-levels and strong low-level
lapse rates.

Going into tonight, the reorganizing mid-level trough axis
remains generally positioned around the WV panhandle. The
consensus favors elevated instability remaining ahead of the
mid-level trough axis with a fair amount of convective
precipitation during the overnight hours. Thunder probabilities
will thus remain enhanced through the night. Fries

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
The mid-level low will continue to linger over the area into the
weekend with a second low dropping southward from Hudson Bay.
Those two lows will have a little bit of Fujiwara interaction
before generally congealing into one deeper low over the
northeastern U.S. This will allow for very cold air aloft to
continue showery conditions into the early half of the weekend
with a bit drier northwesterly flow beginning thereafter. Layer
RH values should begin to fall off by Sunday night such that
some clearing will begin to bring in the chances of frost, as
well. Temperatures look to remain below normal through the
period. Fries

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
An upper level low will continue to spin near the northeastern
coast of the U.S. through the long term period. This will keep
northwesterly flow ingrained over the area and temperatures
below normal throughout. However, with a continental air mass in
control, chances for precipitation will remain below
climatology, as well. Fries

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Large low pressure system will continue Dry slot is
clearing/scattering out lower ceilings that plagued much of the
day. This area should begin to fill in with altocu through the
early evening. Elsewhere, lower ceilings have held steady over
DUJ/FKL and ZZV.

Showers and thunderstorms expected to develop over the east,
drifting north/northwestward this evening. These could lead to
temporary restrictions and contain some gusty winds. The low
will gradually shift overhead tonight, bringing with it lower
ceilings and rain showers. IFR conditions expected to linger
well into Saturday with little improvement through midday.

Surface winds will generally remain variable until the low
passes tonight.

.Outlook...
Restrictions are likely through the weekend as an upper trough
remains situated over the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 5, 4:45 AM EDT, 15 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
445 AM EDT Fri May 5 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-060845-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
445 AM EDT Fri May 5 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk of severe thunderstorms this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Well below normal temperatures are expected this weekend and into
next week...with frost or freezing temperatures possible across much
of the region Monday and Tuesday mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 5, 7:35 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
735 PM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     FLASH FLOOD      RIMERSBURG              41.04N  79.50W
05/05/2017                   CLARION            PA   COUNTY OFFICIAL

            CHERRY RUN ROAD IS CLOSED

&&

EVENT NUMBER PBZ1701465

XXX
Local storm report, May 5, 7:37 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
737 PM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     FLASH FLOOD      RIMERSBURG              41.04N  79.50W
05/05/2017                   CLARION            PA   COUNTY OFFICIAL

            ACME STREET IS FLOODED

&&

EVENT NUMBER PBZ1701466

XXX
Local storm report, May 5, 7:38 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
738 PM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     FLASH FLOOD      SLIGO                   41.11N  79.50W
05/05/2017                   CLARION            PA   COUNTY OFFICIAL

            RTE 68 IS FLOODED

&&

EVENT NUMBER PBZ1701467

XXX
Local storm report, May 5, 7:39 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
739 PM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     FLASH FLOOD      SLIGO                   41.11N  79.50W
05/05/2017                   CLARION            PA   COUNTY OFFICIAL

            HUCKLEBERRY RIDGE ROAD IS FLOODED

&&

EVENT NUMBER PBZ1701468

XXX
Local storm report, May 5, 7:41 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
741 PM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     FLASH FLOOD      ADRIAN                  40.88N  79.54W
05/05/2017                   ARMSTRONG          PA   COUNTY OFFICIAL

            CREEK FLOODING TARRTOWN ROAD

&&

EVENT NUMBER PBZ1701469

XXX
Local storm report, May 5, 7:44 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
744 PM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     FLASH FLOOD      RUFFS DALE              40.18N  79.61W
05/05/2017                   WESTMORELAND       PA   COUNTY OFFICIAL

            WALTZ MILL ROAD IS FLOODED

&&

EVENT NUMBER PBZ1701470

XXX

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 11:51 AM EDTRiver Flood AdvisoryPBZAllegheny4 days
May 5, 4:42 PM EDTFlash Flood WarningPBZFayette2 hr
May 5, 4:52 PM EDTSevere Thunderstorm WarningPBZFayette38 min
May 5, 5:01 PM EDTSpecial Weather StatementPBZFayette44 min
May 5, 5:30 PM EDTFlash Flood WarningPBZFayette, Westmoreland2 hr
May 5, 5:43 PM EDTSpecial Weather StatementPBZArmstrong47 min
May 5, 6:34 PM EDTFlash Flood WarningPBZArmstrong, Clarion3 hr
May 5, 6:51 PM EDTSevere Thunderstorm WarningPBZFayette39 min
May 5, 6:59 PM EDTSevere Thunderstorm WarningPBZFayette46 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.